Alert archive / Texas / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 40, NWS Lake Charles, LA

May 9, 2013Jasper County, Newton County, Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at May 9, 2013, 9:00 PM CDT for Jasper County, Newton County, Tyler County, Texas. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2013, 9:00 PM CDT (02:00 UTC)
Expired
May 9, 2013, 10:00 PM CDT
In force
60 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Jasper County, TX, Newton County, TX, Tyler County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:34 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.0 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2013-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2013-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

489 
WUUS54 KLCH 100200
SVRLCH
TXC241-351-457-100300-
/O.NEW.KLCH.SV.W.0040.130510T0200Z-130510T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
900 PM CDT THU MAY 9 2013

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JASPER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES...KIRBYVILLE...JASPER...
  NORTHERN NEWTON COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES...TOLEDO BEND DAM...NEWTON...CALL...BURKEVILLE...BON
  WEIR...
  SOUTHEASTERN TYLER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES FRED...

* UNTIL 1000 PM CDT

* AT 900 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH...FROM 17 MILES NORTH
  OF JASPER TO FRED...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MT. UNION...MAGNOLIA SPRINGS AND JASPER BY 905 PM CDT...
  HARRISBURG AND ROGANVILLE BY 915 PM CDT...
  KIRBYVILLE AND JAMESTOWN BY 920 PM CDT...
  JAMESTOWN...FARRSVILLE AND CALL BY 925 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3118 9354 3059 9370 3057 9373 3055 9373
      3053 9421 3112 9408 3112 9405 3114 9404
      3116 9392 3118 9363 3117 9358 3119 9356
TIME...MOT...LOC 0200Z 260DEG 27KT 3117 9397 3055 9410

$$

21
1 follow-up statement
123 
WWUS54 KLCH 100240
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
940 PM CDT THU MAY 9 2013

TXC457-100250-
/O.CAN.KLCH.SV.W.0040.000000T0000Z-130510T0300Z/
TYLER TX-
940 PM CDT THU MAY 9 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TYLER COUNTY IS
CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT
FRIDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3118 9354 3059 9370 3057 9373 3055 9373
      3054 9393 3117 9381 3118 9361 3117 9358
      3119 9356
TIME...MOT...LOC 0240Z 260DEG 27KT 3120 9367 3057 9380

$$

TXC241-351-100300-
/O.CON.KLCH.SV.W.0040.000000T0000Z-130510T0300Z/
JASPER TX-NEWTON TX-
940 PM CDT THU MAY 9 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHERN NEWTON AND EAST CENTRAL JASPER COUNTIES...

AT 938 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF SEVERE THUNDERSTORMS ON RADAR CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF TOLEDO BEND
DAM TO TROUT CREEK..MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BURKEVILLE BY 945 PM CDT...
  STRINGTOWN...TOLEDO BEND DAM AND BON WEIR BY 950 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS. A
SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 400 AM CDT
FRIDAY MORNING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

&&

LAT...LON 3118 9354 3059 9370 3057 9373 3055 9373
      3054 9393 3117 9381 3118 9361 3117 9358
      3119 9356
TIME...MOT...LOC 0240Z 260DEG 27KT 3120 9367 3057 9380

$$

21

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:11 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, May 9, 4:11 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
411 PM CDT THU MAY 9 2013

.DISCUSSION...CAPPING HAS HELD ACROSS THE FORECAST AREA AND NO
MORE THAN A FEW LIGHT SHOWERS OR SPRINKLES CURRENTLY ACROSS THE
FORECAST AREA. MAIN CONVECTIVE ACTIVITY IS NOW OVER CENTRAL TEXAS
IN THE FORM OF A BROKEN LINE OF SHOWERS AND STRONG THUNDERSTORMS
MOVING RAPIDLY EAST. A SEVERE THUNDERSTORM WATCH IS IN PLACE FOR
THIS AREA...AND MAY BE SEEING ANOTHER WATCH FURTHER EAST THAT MAY
IMPACT THE WESTERN PORTION OF THE AREA. OTHERWISE...

MID-TEXAS ACTIVITY ASSOCIATED WITH A WELL DEFINED SHORTWAVE TROF.
CONVECTION CURRENTLY ALIGNED ALONG A ZONE OF LOW LEVEL CONVERGENCE
MOVING ALONG WITH AFOREMENTIONED FEATURE. LATEST HIGH-RES
MODELS...BACKED UP BY MOST OF THE GLOBAL MODELS...SUGGESTING
CONVECTION TO BE MAINTAINED THROUGH THE OVERNIGHT HOURS AS IT
TRACKS EAST...WHILE CONTINUING A SOUTHWARD DEVELOPMENT. THUS
HAVE BUMPED UP POPS FOR THE ENTIRE AREA TO 70 PERCENT. SPC CURRENTLY
CARRYING THE AREA UNDER A SLIGHT RISK OF SEVERE...AND HAS JUST NOW
ISSUED A SEVERE THUNDERSTORM WATCH FOR EXTREME SOUTHWEST LOUISIANA
AND SOUTHEAST TEXAS. DAMAGING HAIL AND WINDS WILL BE TH PRIMARY
THREAT BUT CANNOT TOTALLY RULE OUT AN ISOLATED TORNADO.

SOMEWHAT MORE CHALLENGING FOR FRIDAYS FORECAST. AT THIS TIME WILL
CARRY CHANCE POPS FOR THE MORNING HOURS IN THE WAKE OF THE THIS
INITIAL SHORTWAVE ENERGY. BUMPED RAIN CHANCES BACK UP TO LIKELY
THROUGH THE AFTERNOON HOURS WITH SHORTWAVE ENERGY CONTINUING TO
MIGRATE ACROSS THE AREA DURING MAX HEATING AND DESTABILIZATION.
RAIN CHANCES THEN CONTINUE INTO SATURDAY WITH APPROACH OF NORTHERN
STREAM TROF ALONG WITH AN ASSOCIATED COLD FRONT. SPC CONTINUES THE
AREA UNDER A SLIGHT RISK FOR FRIDAY.

SOMEWHAT COOLER AND MUCH DRIER AIR WILL THEN BECOME REESTABLISHED
OVER THE AREA THROUGH THE FIRST HALF OF THE NEW WEEK. NEXT RAIN
CHANCE ARRIVES THURSDAY.

&&

.MARINE...SHOWER AND THUNDERSTORM ACTIVITY CAN BE EXPECTED THROUGH
THE REMAINDER OF THE WEEK AS A SERIES OF DISTURBANCES ALOFT
MOVE ACROSS THE REGION. A COLD FRONT WILL ADVANCE ACROSS THE
NORTHWEST GULF SATURDAY...BRINGING A GRADUAL END TO RAINS WHILE WINDS
RETURN TO NORTHERLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  69  81  68  76  65 /  70  70  50  50  20
KBPT  70  78  67  77  65 /  70  70  50  50  20
KAEX  68  82  65  76  61 /  70  70  50  40  20
KLFT  70  81  67  78  65 /  70  70  50  50  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 9, 5:23 PM CDT, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
523 PM CDT THU MAY 9 2013

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
102230-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
523 PM CDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TONIGHT
A SEVERE THUNDERSTORMS WATCH IS IN EFFECT FOR THE SOUTHEAST TEXAS
AND PARTS OF SOUTHWEST LOUISIANA UNTIL 10 PM CDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS LIKELY THROUGH THE END OF THE WORK WEEK
...AS TRAVELING DISTURBANCES ALOFT CONTINUE TO IMPACT THE REGION.
A COLD FRONT WILL TRAVEL SOUTH AND EAST THROUGH THE FORECAST AREA
ON SATURDAY...WITH RAIN COMING TO AN END ON SUNDAY. T

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GMZ430-432-435-450-452-455-470-472-475-102230-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
523 PM CDT THU MAY 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE COASTAL
WATERS AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL ENTER THE WESTERN
COASTAL SEGMENT BY EARLY MORNING SATURDAY...TRAVELING THROUGH THE
REMAINDER OF THE COASTAL WATERS BY MIDMORNING SATURDAY. RAIN WILL
BE COMING TO AN END WITH PASSAGE OF COLD FRONT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 9, 7:18 PM CDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
718 PM CDT THU MAY 9 2013

TXZ180-259-100115-
NORTHERN JASPER TX-TYLER TX-
718 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR JASPER AND TYLER COUNTIES UNTIL
815 PM CDT...

AT 714 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM 18 MILES NORTH OF CHESTER TO 38
MILES SOUTHWEST OF CHESTER...MOVING EAST AT 30 MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  ROCKLAND AND COLMESNEIL BY 810 PM...
  WOODVILLE BY 815 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY
EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3106 9457 3104 9445 3109 9421 3056 9452
      3056 9456 3101 9467

JT
Special weather statement, May 9, 8:39 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
839 PM CDT THU MAY 9 2013

LAZ030-TXZ180-259-260-100245-
NORTHERN JASPER TX-NORTHERN NEWTON TX-TYLER TX-BEAUREGARD LA-
839 PM CDT THU MAY 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR JASPER...NEWTON AND TYLER
COUNTIES...SIGNIFICANT WEATHER ADVISORY FOR BEAUREGARD PARISH UNTIL
945 PM CDT...

AT 833 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF STRONG THUNDERSTORMS FROM 11 MILES NORTHWEST OF EBENEZER TO
15 MILES SOUTHWEST OF CALL...MOVING EAST AT 25 MPH.

* THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
  MT. UNION AND MAGNOLIA SPRINGS BY 850 PM...
  KIRBYVILLE AND JASPER BY 905 PM...
  BROWNDELL AND ROGANVILLE BY 910 PM...
  TROUT CREEK BY 915 PM...
  OLD SALEM AND HARRISBURG BY 920 PM...
  JAMESTOWN BY 925 PM...

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT LIGHTNING AND WIND
GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY
EVENING FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

LAT...LON 3053 9361 3052 9410 3108 9427 3112 9405
      3114 9404 3116 9395 3117 9381

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:18 PM CDTSpecial Weather StatementLCHTyler57 min
May 9, 7:54 PM CDTSevere Thunderstorm WarningLCHJasper, Tyler66 min
May 9, 8:39 PM CDTSpecial Weather StatementLCHJasper, Newton66 min
May 9, 10:11 PM CDTSpecial Weather StatementLCHJasper, Newton, Tyler64 min
May 9, 10:25 PM CDTAreal Flood AdvisoryLCHHardin, Jasper, Newton, Tyler110 min
May 9, 11:08 PM CDTSevere Thunderstorm WarningLCHJasper, Newton67 min
May 10, 12:33 AM CDTSevere Thunderstorm WarningLCHJasper, Jefferson, Newton, Orange57 min
May 10, 1:30 AM CDTAreal Flood AdvisoryLCHNewton, Orange2 hr
May 10, 2:50 AM CDTAreal Flood AdvisoryLCHHardin, Jasper, Jefferson, Newton, Orange115 min
May 10, 3:28 AM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange5 hr
May 10, 4:43 AM CDTFlash Flood WatchLCHHardin, Jasper, Newton, Tyler30 hr
May 10, 10:41 AM CDTSpecial Weather StatementLCHOrange64 min
May 10, 11:54 AM CDTFlash Flood WarningLCHHardin, Jasper, Jefferson, Newton, Orange3 hr
May 10, 4:20 PM CDTAreal Flood AdvisoryLCHJasper, Newton, Orange3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.